New information regarding Tamiflu

|
tamifluOTTAWA - Health Canada is informing Canadians of international reports of hallucinations and abnormal behaviour, including self harm, in patients taking the antiviral drug Tamiflu. These reports include children and teenagers, primarily from Japan. While the connection with the drug in these cases has not yet been proven, high fever or other complications of influenza can affect mental state, which in turn can lead to abnormal behaviour. Health Canada has not received any such reports in Canada and is continuing to actively monitor adverse events reported for Tamiflu.

As of November 11, 2006, there have been 84 reports of adverse events occurring in Canadian patients using Tamiflu, including 10 which reported a fatal outcome. A causal relationship has not been confirmed in these cases. There have been seven Canadian reports of psychiatric adverse events, suspected by those reporting the events, due to Tamiflu, most involving elderly patients. There have been no Canadian reports of abnormal behaviour or deaths involving children.

Health Canada has requested that the manufacturer of Tamiflu, Hoffmann-La Roche Limited, update the Canadian prescribing information for Tamiflu to include this new information.

Health Canada continues to monitor the safety of Tamiflu and will continue to inform Canadians if new safety information arises.

Canadians taking Tamiflu should consult with their physician if they have any questions or concerns.

Any serious or unexpected adverse reactions in patients receiving Tamiflu should be reported to the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) of Health Canada by one of the following methods:

Telephone: 1-866-234-2345
Facsimile: 1-866-678-6789

CADRMP
Marketed Health Products Directorate
Tunney's Pasture, AL 0701C
email: cadrmp@hc-sc.gc.ca

The CADRMP adverse reaction reporting form, including a version that can be completed and submitted online, is located on the MedEffect portal of the Health Canada Web site.